Hail, Grand Traverse
- When
- April 27, 7:30 PM EST
- Where
- Grand Traverse County, 0.98 mi W of Kingsley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.580, -85.540
Nickel and dime sized hail accompanied by heavy rain.
Sharp upper-level trough lifted into the region on April 27-28, 2024. Warm, moist airmass advected into the region during the afternoon with gusty synoptic winds finally mixing down with breaks in the clouds late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Sharp upper-level trough lifted into the region on April 27-28, 2024. Warm, moist airmass advected into the region during the afternoon with gusty synoptic winds finally mixing down with breaks in the clouds late afternoon. Discrete and primarily elevated storms developed ahead of the primary cold front over land during the early evening, with additional development along the cold front moving inland later. A splitting supercell moved onshore into Manistee county; left-moving supercell of this pair resulted in accumulating, damaging large hail in the Manistee-Onekama, MI area. Additional reports of large hail as the front moved eastward through the evening into early overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 27, 6:11 PM EST, 1 hour 19 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Gaylord MI
711 PM EDT Sat Apr 27 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms expected to develop along
a cold frontal boundary this evening into tonight across
northern lower Michigan
- Any storms that can become more organized have the potential
to be severe, with the primary hazards being large hail and
damaging winds. A tornado or two cannot be ruled out across
the greater area.
- Occasional periods of showers and isolated thunderstorms
Sunday into Monday.
- Light rain showers possible late Tuesday night - Wednesday.
- More active wet weather possible late next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Pattern Synopsis / Forecast: Shearing 500mb vort max currently
moving over western Lake Superior, with associated weakening ~1000mb
surface low pressure moving toward the Wisconsin Highlands. Surface
warm frontal boundary beginning to enter the Straits set to continue
its northward trek into the eastern U.P, while better moisture
(dewpoints near 60) and warmer temperatures (near 70) have already
encompassed coastal areas along Lake Michigan south of Petoskey.
Result will be temperatures warming considerably well into the 70s
across northern lower Michigan, and 60s across the eastern U.P., all
ahead of the approaching triple point associated with the surface
low and respective cold / warm frontal boundaries. Visible satellite
trends to note are partial clearing, resulting in less aggressive
mixing of low level moisture with simultaneous warming temperatures
in the lower levels amid a capping inversion overhead. Potential is
increasing for a quickly destabilizing atmospheric profile as we
head later into the afternon, which, coupled with forcing, should be
enough to initiate convective processes across northern lower and
eastern upper Michigan this evening into tonight before the front
clears the area to the south by Sunday morning.
Primary Forecast Concerns:
Conditional severe thunderstorm threat still well in play this
evening into tonight across northern lower Michigan as favorable
dynamics aloft move into northern Michigan. CAMs have gone from a
more meager initiation to a slightly more robust solution across
northern Michigan. While things are slowly beginning to tilt in
favor of increasing severe weather potential, there are still a
couple things that need to be sorted out.
Forcing timing: Current better forcing noted by convective processes
commencing northwest of Green Bay, WI will continue its eastward
trend, moving into the CWA first across the eastern U.P. mid-to-late
afternoon before the front becomes more strung out and begins to
crawl across northern lower later this evening. In the event this
trends slower / later, potential for storms diminishes. The magic
timing of this feature looks to spark off deeper surface based
convection later this evening would be if the front moves into
northwest lower Michigan some time between 6-8pm in order to
maximize surface based heating contributions to instability.
Dewpoints: Most guidance continues to draw dewpoints in the 60s
across much of northern lower Michigan as we progress through the
afternoon. As of 1630z, dewpoints have swelled well into the 50s
across the board (with the exception of those near the Soo), and
even into the 60s at both Manistee and West Branch. How much of this
moisture is scoured out in any clearing could become negligible with
partly sunny skies, and barring any robust convective outbursts
upstream in Iowa / Illinois / Wisconsin, deeper moisture advection
should continue (in theory) into the evening ahead of the frontal
passage.
Instability: The atmosphere is capped as of 1630z based off of the
lack of overly agitated CU across the board, including in places
that are seeing partial sunshine closer to Manistee and Grand
Traverse Bay. Breaking through this cap will have to require better
moister lingering with the frontal boundary moving into the region.
Latest HREF guidance shows most convective allowing models (CAMs)
successfully initiate along the front some time between 21z - 00z as
the forcing erodes the capping inversion. Latest guidance displays
anywhere from 1000-1750 J/kg of MLCAPE across the region, providing
enough buoyancy for updraft initiation to occur.
Dynamics aloft: The one thing that seems to have remained rock-
steady in this setup is favorable windfields aloft to support tilted
updrafts. Ample bulk shear (45-50kts) will remain in place, with SRH
values approaching 250 m^2/s^2 along and ahead of the frontal
boundary. This is plenty to support tilted updraft potential to help
keep sustained convection in the cards. As far as shear vectors go,
what was once parallel to the boundary has suddenly trended slightly
more normal to the boundary, suggesting that discrete or at least
semi-discrete convection remains possible, especially if right-
moving storm motions can be had with storms moving away from the
boundary instead of along it.
Storm Mode and Possible Hazards: Discrete storm mode is not off the
table, including supercell thunderstorms. Expectation is that the
most discrete nature of the convection is closer to initiation
before transitioning to more of a cluster of bowing segments. This
keeps ALL hazards in play, with the greatest hazards being large
hail and damaging wind gusts. Tornadic potential is creeping back
into the picture as well for any potential discrete cells near
initiation (as well as within any potential embedded mesovortices
within any bowing segments). While high end severe potential is
still low, the risk is non-zero at this juncture. As far as where
the most favorable parameters come together to suggest a "favored"
area for severe potential, this would be spots south of M-32, with
emphasis on spots closer to the US 131 corridor... matching the
latest SPC update which continues to paint a Slight Risk (Level
2/5), generally from M-32 and points south.
Heavy Rain: As the front slowly forces its way south, there is
potential for repeated rounds of storms to occur, which could bring
about a heavy rain threat, favoring the M-55 corridor. It's not
impossible for 1.00 - 2.00" of rain to fall in a short time, so a
minor flooding risk may briefly materialize.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Pattern Synopsis/Forecast: By early Sunday morning, an amplified
pattern exists across the CONUS with mid-upper level ridging draped
over the eastern half of the CONUS. Pronounced troughing over the
Intermountain West into the central Plains. At the surface, several
areas of low pressure to note -- one departing well off to our
northeast over Quebec and another to the southwest over central KS.
A myriad of boundaries expected to emanate from these features with
locally a cold front likely draped across central lower MI back
southwestward into the central Plains. Unsettled weather remains the
rule with that boundary to our south gradually lifting back north as
a warm front by later Sunday night into Monday. Central Plains low
eventually meanders toward the upper MS Valley/arrowhead of MN by
late Monday, dragging a cold front across northern MI in the
process.
Generally less active conditions are favored Tuesday into at least
Wednesday with more active weather potential again heading into
later next week.
Forecast Details: Mid-level energy amidst southwest flow aloft is
expected to pinwheel across northern Michigan Sunday into Monday
with the aforementioned boundary to our south gradually lifting
northward by midday Monday. This will keep occasional showers and
perhaps some embedded/isolated thunderstorms in the forecast --
especially Sunday afternoon into Sunday night. Cold front progged to
cross west to east Monday afternoon with additional precip chances
tied with it. Not anticipating much in the way of a severe storm
threat Sunday/Monday given meager instability (if any at all),
although worth keeping an eye on both afternoon's for later trends.
Generally quieter weather anticipated Tuesday - Wednesday, although a
weak boundary associated with another area of low pressure spinning
well to our northwest may provide enough support decaying showers
Tuesday night/early Wednesday. Lots of uncertainty riddles the
forecast Thursday and beyond with at least some potential for more
active weather to return to western Great Lakes as low pressure lee
of the Rockies ejects northeast across the nation's midsection.
Fairly mild temperatures expected through the long term forecast
period. 50s and 60s on Sunday give way to a wide range of temps on
Monday with 50s expected across the U.P. with 60s and low 70s south.
Warmest day of the week expected to Wednesday with latest trends
supporting widespread mid-60s to mid/upper 70s for high temps.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Deep low pressure centered over Eastern Lake Superior will
continue to lift northeastward thru Ontario and into Quebec
tonight. Associated cold front will sweep thru Eastern Upper
and Northern Lower Michigan tonight. Showers and thunderstorms
will develop this evening along and ahead of this front...
impacting our entire region thru much of tonight. The best
chance for thunder will be this evening...with a slight chance
of strong to severe storms across portions of Northern Lower
Michigan resulting in large hail and damaging winds. LLWS will
continue this evening across Eastern Upper Michigan. Surface
winds will remain from the SW at 20 to 30 kts with some gusts as
high as 40 kts. Winds will shift to the west later this evening
and diminish to 10 to 20 kts and will then become northerly
very late tonight and Monday in the wake of the cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LHZ345>349.
Small Craft Advisory until 2 AM EDT Sunday for LMZ323-341-342-
344>346.
Small Craft Advisory until 2 AM EDT Sunday for LSZ321-322.
&&
SHORT TERM...HAD
LONG TERM...MJG
AVIATION...MLRHazardous Weather Outlook National Weather Service Gaylord MI 300 PM EDT Sat Apr 27 2024 MIZ016>018-020>036-041-042-086>088-095>099-281900- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 300 PM EDT Sat Apr 27 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible this evening, mainly between 6 PM and 2 AM. The primary threats are damaging winds, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday into Saturday night. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281900- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 300 PM EDT Sat Apr 27 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible this evening, mainly between 6 PM and 2 AM. The primary threats are damaging winds, large hail, and a waterspout or two. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday into Saturday night. For more information visit http://weather.gov/gaylord.
Preliminary Local Storm Report
National Weather Service Gaylord MI
423 PM EDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Non-Tstm Wnd Gst 1 SE Greilickville 44.79N 85.63W
04/27/2024 M48 MPH LMZ323 MI Mesonet
Mesonet station XELM Elmwood Township
Marina.
0244 PM Non-Tstm Wnd Gst 1 NNE Leland 45.02N 85.76W
04/27/2024 M46 MPH LMZ344 MI Mesonet
Mesonet station XLEL Leland Harbor.
0255 PM Non-Tstm Wnd Gst 2 ENE Elberta 44.63N 86.20W
04/27/2024 M44 MPH Benzie MI AWOS
AWOS station KFKS Frankfort - Dow Memorial
Field.
0240 PM Non-Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
04/27/2024 M44 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 6 NE Northport.
0242 PM Non-Tstm Wnd Gst 1 ESE Roscommon County 44.35N 84.67W
04/27/2024 M43 MPH Roscommon MI ASOS
ASOS station KHTL Houghton Lake - Roscommon
County Airport.
0230 PM Non-Tstm Wnd Gst 2 SE Traverse City 44.73N 85.57W
04/27/2024 M41 MPH Grand Traverse MI ASOS
ASOS station KTVC Traverse City - Cherry
Capital Airport.
0233 PM Non-Tstm Wnd Gst 1 SSW Gaylord 45.02N 84.68W
04/27/2024 M39 MPH Otsego MI ASOS
ASOS station KGLR Gaylord - Otsego County
Airport.
0300 PM Non-Tstm Wnd Gst 4 N Jennings 44.40N 85.29W
04/27/2024 M39 MPH Missaukee MI Mesonet
Mesonet station MIARL 4.4 N Jennings (MAWN).
&&Preliminary Local Storm Report
National Weather Service Gaylord MI
533 PM EDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Non-Tstm Wnd Gst 1 NNE Leland 45.02N 85.76W
04/27/2024 M51 MPH LMZ344 MI Mesonet
Mesonet station XLEL Leland Harbor.
0444 PM Non-Tstm Wnd Gst 2 SE Traverse City 44.73N 85.57W
04/27/2024 M47 MPH Grand Traverse MI ASOS
ASOS station KTVC Traverse City - Cherry
Capital Airport.
0500 PM Non-Tstm Wnd Gst Mackinaw City 45.78N 84.73W
04/27/2024 M44 MPH Cheboygan MI Buoy
Buoy station MACM4 Mackinaw City, MI.
0356 PM Non-Tstm Wnd Gst 1 WNW Pellston 45.57N 84.80W
04/27/2024 M43 MPH Emmet MI ASOS
ASOS station KPLN Pellston - Rgnl Airport Of
Emmet County.
&&Preliminary Local Storm Report
National Weather Service Gaylord MI
631 PM EDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Non-Tstm Wnd Gst 1 SSW Gaylord 45.02N 84.68W
04/27/2024 M46 MPH Otsego MI ASOS
ASOS station KGLR Gaylord - Otsego County
Airport.
0555 PM Non-Tstm Wnd Gst 1 SW Wurtsmith Airfield 44.45N 83.40W
04/27/2024 M41 MPH Iosco MI AWOS
AWOS station KOSC Oscoda - Wurtsmith AFB.
0457 PM Non-Tstm Wnd Gst 6 S Cathro 45.07N 83.57W
04/27/2024 M41 MPH Alpena MI ASOS
ASOS station KAPN Alpena - Phelps Collins
Field.
0455 PM Non-Tstm Wnd Gst 3 SE West Branch 44.25N 84.18W
04/27/2024 M40 MPH Ogemaw MI AWOS
AWOS station KY31 West Branch.
0515 PM Non-Tstm Wnd Gst 1 W Beaver Island 45.70N 85.57W
04/27/2024 M40 MPH Charlevoix MI AWOS
AWOS station KSJX Beaver Island.
0446 PM Non-Tstm Wnd Gst 1 SSE Barton City 44.66N 83.59W
04/27/2024 M39 MPH Alcona MI Mesonet
Mesonet station BCYM4 Barton City.
&&
FEFSpecial Weather Statement
National Weather Service Gaylord MI
740 PM EDT Sat Apr 27 2024
MIZ017-018-280015-
Cheboygan MI-Presque Isle MI-
740 PM EDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PRESQUE ISLE AND
EAST CENTRAL CHEBOYGAN COUNTIES THROUGH 815 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Onaway State Park, or near Onaway, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rogers City, Ocqueoc, Black Lake, P H Hoeft State Park, Onaway State
Park, Forty Mile Point, and Huron Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4537 8430 4548 8439 4557 8408 4553 8407
4553 8393 4552 8390 4551 8388 4545 8378
4545 8369 4543 8366
TIME...MOT...LOC 2339Z 252DEG 43KT 4544 8422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLDSpecial Weather Statement
National Weather Service Gaylord MI
808 PM EDT Sat Apr 27 2024
MIZ026-027-031>033-280045-
Manistee MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-Wexford MI-
808 PM EDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEXFORD...SOUTHERN
GRAND TRAVERSE...NORTHEASTERN MANISTEE...SOUTHWESTERN KALKASKA AND
NORTHWESTERN MISSAUKEE COUNTIES THROUGH 845 PM EDT...
At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Copemish, or 8 miles southeast of Thompsonville, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsley, Sherman, Buckley, Fife Lake, Mesick, Copemish, Hannah,
Spider Lake, South Boardman, and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4445 8602 4452 8585 4451 8582 4453 8581
4474 8532 4450 8511 4432 8592
TIME...MOT...LOC 0007Z 247DEG 45KT 4442 8584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLDSpecial Weather Statement
National Weather Service Gaylord MI
815 PM EDT Sat Apr 27 2024
MIZ017-018-280045-
Cheboygan MI-Presque Isle MI-
815 PM EDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PRESQUE ISLE AND
SOUTHEASTERN CHEBOYGAN COUNTIES THROUGH 845 PM EDT...
At 814 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millersburg, or near Onaway, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rogers City, Onaway, Ocqueoc, Metz, Millersburg, Hawks, Onaway State
Park, Allis Township, Hagensville, P H Hoeft State Park, Tower, Forty
Mile Point, and Moltke Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4522 8405 4526 8428 4537 8441 4553 8398
4552 8390 4545 8378 4545 8369 4539 8358
4539 8353 4537 8348
TIME...MOT...LOC 0014Z 253DEG 45KT 4536 8410
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CornishThe NCL Michigan radar (KAPX), 74 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel and dime sized hail accompanied by heavy rain.
Report of three-quarter-inch hail.
Image on social media with ruler showing at least 1.5 inch hail.
Accumulating hail of at least quarter size shown in photos and videos on social media.
Social media image of up to inch size hail on a deck.
Images shared on social media from Zosel St. in Onekama of measured 2 inch hail. Damage to vehicles and home siding. Time estimated from radar.
Reports of wind damage, including uprooted trees, during large hail event in Onekama.
Quarter sized hail report.
Hail report with photo from social media.
Quarter inch hail in Kingsley.
Quarter sized hail at the intersection of M-113 and M-186. Time estimated by radar.
Three-quarter-inch sized hail reported.
Report of three-quarter inch hail.
Quarter sized hail near M-66 and Prairie Lane.
Report of dime sized hail from mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172767, 1177476, 1177475, 1172772, 1172775, 1172777, 1172806, 1177479, 1172779, 1172782, 1172797, 1172786, 1177478, 1172788, 1172790.